Side Effects – Did You Know?

There are other side effects of chemotherapy, which are perhaps not as frequent as the ones mentioned in my previous blogs.

Peripheral neuropathy, a result of the damage to the peripheral nerves, often causes weakness, numbness, and pain, usually in the hands and feet. Walking may not be problematic but difficult when the feet feel completely numb. Handling food or a simple activity like handwriting can be tricky if we do not feel these objects in our hand.

Hypersensitivity reactions can be inconvenient. I remember my cousin wearing gloves throughout the day, as touching cold or hot things felt painful for her. Eating meals or drinking was possible only when the food was at room temperature. Although she craved it very much, eating ice cream was out of the question.

Many patients attending Beyond Cancer retreats come with neuropathy in the feet or hands. Most start rebuilding these nerve connections in three weeks of intensive yoga training. From the point of view of yoga therapy it is important for us to understand when a patient has neuropathy. The ability to maintain balance during asanas may be compromised and clients may be prone to fall and hurt themselves.

All kinds of infections may be happening as a result of a weakened immune system. As mentioned in an earlier blog, I was advised to go to emergency as soon as I discovered I had a fever. The body’s self-defence mechanism in some cases is unable to deal with even the smallest attacks from viruses or bacteria. One of my clients had to stop coming to classes as she couldn’t get rid of the flu. And so, I had to visit her until she became well again.

And there are also the long-term side effects of the treatments. During the 12 months of receiving Herceptin I had heart tests every three months, as this medication can cause heart problems. At one point during my check up the assistant to my oncologist was alarmed with the results. However, it turned out that the oncologist ignored the warning signs and recommended continuing with the treatment. As a result, even now, 10 years after my treatments I am still short of breath while walking at normal pace and talking with a friend. And my legs keep swelling.

There is also a portacath – an implanted venous access device for patients who need frequent or continuous administration of chemotherapy. Drugs used for chemotherapy are often toxic and can damage skin, muscle tissue, and veins. This can also cause discomfort in a number of asanas – we always need to ask our clients if they had an implant. 

In some cases of breast cancer, women undergo induced menopause. It seems to be acceptable for women who have children and do not plan to have any more. But this is a different experience for someone who would like to have children and now will not be able to. More and more young women, in their 30s and early 40s are being diagnosed with cancer. Inducing menopause and taking away the possibility of becoming a birth mother can be traumatic. 

Finally, something that rarely gets talked about – some chemotherapies and radiation can cause secondary cancers, which are directly caused by the treatment. I find it difficult to accept that we are not informed of this risk when we are presented with treatment recommendations. At one of the trainings for yoga teachers I asked the oncologist, “Why is radiation and some chemo drugs recommended despite the fact that they themselves cause cancer?” He replied that the research shows that these treatments prolong survival rates.

Please follow and like us:

Leave a Reply

Your email address will not be published. Required fields are marked *

Scroll to top